Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 155, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 16, 2000, 5:07 PM EDT for Sampson County, North Carolina. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 16, 2000, 5:07 PM EDT (21:07 UTC)
- Expired
- Jul 16, 2000, 5:45 PM EDT
- In force
- 38 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Sampson County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 5:15 PM EDT | Hail 1 | Salemburg, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.1 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 725 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1285 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KRAH 162109 SVRRDU NCC163-162145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 507 PM EDT SUN JUL 16 2000 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SAMPSON COUNTY IN NORTH CAROLINA * UNTIL 545 PM EDT * AT 507 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES WEST OF SALEMBURG...OR ABOUT 15 MILES EAST OF FAYETTEVILLE...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SALEMBURG AT 520 PM EDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3514 7864 3498 7862 3500 7828 3518 7829 MLM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:20 PM EDT, 2 hours 47 minutes earlier.
Area forecast discussion, Jul 16, 2:20 PM EDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 220 PM EDT SUN JUL 16 2000 CONVECTION FIRING IN VIRGINIA THIS AFTERNOON AS VORT MAXES ROTATE AROUND COLD VORTEX. POSSIBLE FOR SOME OF THIS CONVECTION TO SWING OVER NORTHERN SECTIONS THIS EVENING SO WILL INDICATE SUCH IN FORECAST. VORTEX BEGINS TO FILL AND MOVE EAST TONIGHT WITH WEAK RIDGING BUILDING IN FROM WEST. THIS WILL CUT OFF CONVECTION FOR A COUPLE OF DAYS AND ALLOW TEMPERATURES TO RISE INTO THE 90S. RIDGE FLATTENS BY TUESDAY AND ALLOWS ANOTHER FRONT TO APPROACH FROM THE NORTH. THIS WILL REINTRODUCE CHANCES FOR CONVECTION BY MID WEEK. .RAH...NONE. SWH
In the hours before
Special weather statement, Jul 16, 11:30 AM EDT, 5 hours 37 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-161600- SEVERE WEATHER OUTLOOK FOR CENTRAL NORTH CAROLINA NATIONAL WEATHER SERVICE RALEIGH, NC 1130 AM EDT SUN JUL 16 2000 ALAMANCE-ANSON-CHATHAM-CUMBERLAND-DAVIDSON-DURHAM-EDGECOMBE-FORSYTH- FRANKLIN-GRANVILLE-GUILFORD-HALIFAX-HARNETT-HOKE-JOHNSTON-LEE- MONTGOMERY-MOORE-NASH-ORANGE-PERSON-RANDOLPH-RICHMOND-SAMPSON- SCOTLAND-STANLY-VANCE-WAKE-WARREN-WAYNE-WILSON- INCLUDING FAYETTEVILLE...DURHAM...WINSTON-SALEM...GREENSBORO... HIGH POINT...ROCKY MOUNT...CHAPEL HILL...RALEIGH...GOLDSBORO ...A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EASTERN PORTIONS OF CENTRAL NORTH CAROLINA THIS AFTERNOON... .SKYWARN SPOTTERS... ACTIVATION OF SKYWARN SPOTTERS IS NOT ANTICIPATED. HOWEVER... SPOTTERS ARE ALWAYS ENCOURAGED TO REPORT THREATENING WEATHER OF ANY KIND TO THE NATIONAL WEATHER SERVICE. .SYNOPTIC PATTERN... COOLING TEMPERATURES IN THE UPPER LEVELS OF THE ATMOSPHERE IN COMBINATION WITH DAYTIME HEATING AT THE SURFACE WILL MAKE THE ATMOSPHERE VERY UNSTABLE THIS AFTERNOON. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON MAINLY EAST OF A LINE FROM OXFORD TO DURHAM TO SOUTHERN PINES... AND WILL MOVE TOWARD THE EAST-NORTHEAST. .HAZARDOUS WEATHER DETAILS... MOST OF THE STORMS WHICH DEVELOP TODAY WILL REMAIN BELOW SEVERE LIMITS. HOWEVER... ISOLATED THUNDERSTORMS MAY BE CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 60 MPH AND LARGE HAIL. THE GREATEST THREAT OF SEVERE STORMS WILL BE FROM INTERSTATE 95 EASTWARD... BETWEEN THE HOURS OF 3 PM AND 9 PM. STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS OR POSSIBLE WATCHES AND WARNINGS. SWH $v$
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 5:35 PM EDT | Severe Thunderstorm Warning | RAH | Harnett | 40 min |
| Jul 16, 6:10 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Harnett | 35 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.